I went to the medicine cabinet and reached in to get some muscle relaxers (flexeril).” At the time, Melissa thought she had gotten the flexeril.However she later learned that “I grabbed the quinine instead.” This was confirmed by Melissa’s daughter, who counted the quinine tablets.It turned out that Melissa had taken two quinine tablets that night instead of flexeril.
Melissa continued to feel nauseated and vomited throughout Saturday.
The following day, Sunday, she had diarrhea that became bloody.
She also noticed blood in her urine, although she also recalls that she had very little urine that Sunday.
Melissa went to the emergency room (ER) on a Sunday evening, because of fever and chills, nausea, vomiting, and bloody diarrhea. Saturday, Melissa had the sudden onset of nausea and vomiting with fever and chills.
Melissa says, “I thought it was food poisoning,” from a fast-food restaurant where she had ordered chicken on Friday evening.
That night, around midnight, she recalls having bad leg cramps.
Melissa says her primary care physician had prescribed quinine sulfate tablets for her a year earlier for episodes of leg cramps.
Melissa explains that when she had taken quinine tablets before, she had become ill with nausea and even vomited.
She describes, “When I took the quinine, I felt bad, like having a knot in my stomach.